So from February 21 to last week my TSH went down( it was 2.52), my T3 went way up (it was 113) and my T4 went down (it was 1.2). I really wish we could get this figured out. I am SO tired all the time and grumpy. :( I was doing really well until about December on levothyroxin. Since then my TSH just about trippled and my T3 was low. My doctor increased my levothyroxin and add a T3 medicaiton. However, I am still EXHAUSTED all the time, having night sweats but am cold and losing hair like mad. Oh and lets not forget the weight gain. any suggestions? What do you think about Armor? I have read different things about it. Please also note that my doctor was concerned that I might be having hyper symptoms now because of the high T3 levels but I do NOT have hyper symptoms they are still definately hypo symptoms. He did increase my meds again. I am now on 50mcg of levothyroxin 4 days a week and 25mcg 3 days a week with 20mcg of the T3 meds a day and 4000mg of vitamin D a day.
Below are my most recent lab results:
TSH 1.17 (0.45-4.50)
Total T3 207(H) (80-200)
T4 0.8 (0.8 -1.7)
Vitamin D 43(30.1-100.0)
Unfortunately, your doctor is testing Total T3, which doesn't tell us very much, because it's considered obsolete.
Of that Total T3, a good portion of it will be bound to proteins and rendered unusable. We need to know what the Free T3 is; that would be the portion not bound by protein, which is "free" to be used by the individual cells. Always request a FREE T3 test every time you have labs.
As for the T4, please verify that it's FREE, not total. If your lab doesn't specify free, then it will be total; however the result and range resemble that which we see for Free T4.... again, please verify that.
Your FT4 is very low in the range; TSH looks good and FT3 is up for grabs... your symptoms indicate that you could actually use an increase in T4 medication......
You're on a pretty high dose of T3 each day. Was that your starting dose? Do you take it all at once? If you're taking it all at once, you're getting a "rush", because T3 gets into the system quickly, but only lasts a few hours. You might try, first decreasing your dose, then splitting it into multiple doses so you keep your FT3 levels stable throughout the day. Of course, you need to discuss this with your doctor.
Additionally, your average daily dose of T4 med is only 39.3 mcg (50 mcg X 4 days = 200 mcg; 25 mcg X 3 days = 75 mcg; 200 mcg + 75 mcg = 275 mcg per week; 275 mcg/week / 7 days - 39.3 mcg). It's no wonder your FT4 is so low.
I don't recommend making more than one change at a time, so I'd probably recommend that you talk to your doctor about decreasing the T3 med and splitting your total dose into multiple doses (say one at 7:00 am and another at noon or shortly after), then retest after a few weeks, then depending on your levels, which will probably be low, you could increase your T4 med....
It would seem that your doctor might not be real good at thyroid issues, particularly since s/he orders T3 rather than FT3 and has you on such a high dose of T3 med, with a very low dose of T4 med.
Yes the T4 is Free T4. As for the T3 dosage. Yes, that was my starting dose. I take two 5mcg pills around 5:30 am and two more around 4 pm. My endo said that these two doses should be 10 to 12 hours apart. However, you suggested taking it around noon. Do you think I can take the doses closer together? It seems as though I crash around 2 pm every day. I was thinking of moving my second dose up earlier in the day to try and avoid the crash in the afternoon.
That is an unusual starting dosage regime. I agree with Barb. 20 mg a day is a huge dose for starting a T3 program. Many people would not be able to tolerate 10 mcg in a shot to start with.
T3 is fast acting. And I do believe it is used up faster than in 12 hours. So moving the 2nd dose earlier in the day may help. Do you have trouble getting to sleep at night when you go to bed. If so that is another reason to move the 2nd dose of T3 earlier.
Total guess here but I think this medicine amounts and proportions is out of whack.
Your symptoms seem Hypo yet at night Hyper. I speculate that this is because of the low T4 giving you the hypo symptoms, but then you take a 2nd large dose of T3 in the evening which sends you slightly hyper. Then you crash again. Not to mention the crash you state at about 2 PM which is about when I'd expect the first T3 dose to wear off.
just my speculation. You may want to ask your Dr how familiar he/she is with treating Thyroid issues or maybe try to find a different Dr and see just as 2nd opinion what another Dr would recommend.
T3 gets into your system soon after you take it and only lasts a few hours, which is probably why you crash around 2:00 every day.
The first thing I'd recommend is that you lower your T3 dose, since 20 mcg/day is a pretty hefty dose. The second thing I'd recommend is taking that second dose earlier in the day. T3 taken too late in the day, not only spreads the doses out too far, it can also affect your sleep.
I'm on both T4 and T3 med, as well. I take 88 mcg Tirosint when I get up in the morning (usually about 5:30), along with 5 mcg T3, then 5 mcg T3 around noon.
Talk to your doctor about lowering that T3 dose, wait at least 4 weeks, then increase the T4. I don't have much faith in a doctor who prescribes a T3 medicine, and doesn't test for free T3....... that scares me.
Do you know where I could find a list of endocrinologist that would specialize in thyroid disorders? I just did a Google search and only came up with two; one who is my current endo and another who is not board certified. The rest of them were naturopathic doctors. I will try switch my T3 to earlier in the day starting tomorrow. I hope something helps soon! I am SOOOOOO TIRED! :(
While we do have a list of patient recommended doctors, unfortunately, we don't have any for AZ.
I'd like to point out that you don't need an endo to treat your thyroid condition. Any doctor can handle it, so long as they are willing to test properly and treat symptoms, as much or more so, than labs.
Some people use internists, some use pcp's, etc. You can call different doctor's offices and "pre-interview" them, usually via a nurse to find out what tests they routinely run (should be FT3, FT4, TSH), what medications they are willing to prescribe (should be anything that alleviates symptoms and whether or not they treat to alleviate symptoms or if they just want labs "in range" (should be to alleviate symptoms).
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.